Alabama, 2013

Damaging Winds in Alabama, February 10 to 11, 2013

February 10 to 11, 2013 · NWS TAE · 5 events in 4 counties and zones

As a cold front moved south into the region and stalled, a series of upper level disturbances moved through the area with broad southwest flow and moist conditions. As the boundary became oriented parallel to the upper level winds, training bands of convection set up, particularly across Geneva and Houston counties where significant flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As a cold front moved south into the region and stalled, a series of upper level disturbances moved through the area with broad southwest flow and moist conditions. As the boundary became oriented parallel to the upper level winds, training bands of convection set up, particularly across Geneva and Houston counties where significant flash flooding occurred. Rainfall amounts of 8-10 inches occurred in some areas. A few strong to severe storms also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 10, 2:19 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Feb 10, 2:19 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 PM EST Sun Feb 10 2013

.NEAR TERM [Through Tonight]...
Stacked low pressure system near Omaha early this Sunday afternoon
will lift northeastward to the western Great Lakes with a trailing
cold front south-southwestward across western GA/central AL by 12z
Mon. Showers and thunderstorms will spread into our CWA from
northwest to southeast. Our local 12z WRF model shows a solid line
segment entering our SE AL zones shortly after 3 am and progressing
to an Albany GA to northwest Walton County line around daybreak. The
model also shows isolated to scattered convection developing across
the Florida panhandle and remaining Georgia zones. Will keep a sharp
near 100% to 0% NW-SE PoP gradient overnight. There continues to be
a low end threat for severe weather with this system and SPC has a
few of our SE AL zones and northwest Walton County highlighted for a
slight risk. The main severe threat will be from damaging
thunderstorm winds although an isolated tornado cannot be ruled out.
It will be mild with lows in the lower to mid 60s.

&&

.SHORT TERM [Monday Through Tuesday Night]...
At the beginning of the period, showers and thunderstorms are
expected to be nearing the western portion of the forecast area,
but they should be in a weakening state as the primary forcing is
lifting to the north of the region. Model guidance has been
in reasonably good agreement that the frontal boundary with this
system will stall across the forecast area by Monday evening and
remain nearly stationary into Tuesday evening. With the 12z cycle
this afternoon, there appears to be more uncertainty with the far
end of the short term period as the next mid level impulse is
predicted to move slower out of the Rockies, resulting in a
potential longer period of more unsettled weather for our region.

The primary concern throughout the short term period will be
locally heavy rainfall with the stalled frontal boundary in place
across the area. This boundary will provide a focus for showers
and isolated storms through the short term period, especially
across Southern Alabama and Georgia. Rainfall amounts through
Tuesday evening could easily approach 2 to 3 inches with isolated
higher totals.

Severe weather appears less likely as instability will be quite
limited, especially by Tuesday as only a small portion of the
forecast area will be in the warm sector.

&&

.LONG TERM [Wednesday through Sunday]...
The long term forecast is now a little more uncertain due to the
slower progression of the upper level system seen in the 12z model
cycle. The 00z Euro was weighted heavier in today's long term
forecast, so should the slower progression of the 12z GFS pan out,
unsettled weather could continue into Thursday before the Eastern
CONUS pattern amplifies enough to kick out the frontal boundary
that had been in place across the region. Model guidance, however,
is in reasonably good agreement, that with the amplification of
the pattern late in the period (Fri-Sun), that cooler than normal
weather will be returning to the region. The GFS is much more
amplified and colder indicating lows potentially in the low to mid
20s by Sunday morning. Both the 10/00z and 10/12z Euro are less
intense with the incoming cooler airmass, so weighted the forecast
in this direction, which still produces well below normal
temperatures by Sunday.

&&

.AVIATION [Through 18Z Monday]...
Gusty southeast to south winds will continue until around sunset.
CIGS will lower to MVFR levels this evening and gradually lower to
IFR/LIFR at all sites by daybreak. Showers and thunderstorms will
spread from northwest to southeast with the best chances at DHN
and ABY before 12z and remaining TAF sites by 18z.

&&

.MARINE...
Small craft advisory conditions will continue through tonight
across the western waters before diminishing by sunrise on Monday
as the gradient weakens with the approach of the front. Winds will
remain below headline criteria despite occasional storms until
Wednesday when an area of low pressure will move across the Gulf.
Winds will increase to near advisory levels at this time. Winds
will shift to offshore on Thursday and then diminish into the
weekend.

&&

.FIRE WEATHER...
A cold front will approach the forecast area tonight and move across
on Monday. Associated showers and thunderstorms along with breezy
and gusty onshore winds will keep relative humidities well above
critical levels. Another strong cold front will move through the
Tri-state region late Tuesday into early Wednesday. In its wake, the
airmass will dry out but humidities should remain above red flag
levels through the rest of the work week.

&&

.HYDROLOGY...
Expect 2 to 4 inches of rain across the region starting tonight
through Wednesday with the heaviest totals across Southern Alabama
and Georgia. Isolated higher totals up to 5 inches are possible.
Widespread flooding is not anticipated. However, rises on rivers
are anticipated with this rainfall, particularly further to the
north where the combination of local runoff and routed upstream
flows lead to a few locations reaching minor flood stage later
this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   58  74  58  65  57 / 20  70  50  60  90
Panama City   63  71  58  64  58 / 40  70  50  60  90
Dothan        63  68  52  61  53 / 70  80  80  80  90
Albany        60  69  52  59  53 / 60  80  80  80  90
Valdosta      58  75  55  62  56 / 10  70  50  60  90
Cross City    55  76  57  72  57 /  0  40  30  30  70
Apalachicola  62  71  60  66  60 / 20  70  50  50  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...SMALL CRAFT ADVISORY until 4 PM EST this afternoon for Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to
     20 Nm-Waters from Suwannee River to Apalachicola FL from
     20 to 60 NM.
     SMALL CRAFT ADVISORY until 4 AM EST Monday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Barry
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Barry
MARINE...Godsey
FIRE WEATHER...Barry
HYDROLOGY...Godsey
Hazardous weather outlook, Feb 10, 3:32 AM CST, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
432 AM EST SUN FEB 10 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-111000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
432 AM EST SUN FEB 10 2013 /332 AM CST SUN FEB 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SMALL CRAFT ADVISORY CONDITIONS ARE OCCURRING ACROSS MOST OF THE
MARINE AREA. AS WINDS VEER TO THE SOUTHEAST...SURF WILL BUILD ALONG
THE COAST AND WILL CREATE A HIGH RISK FOR RIP CURRENTS. CONDITIONS
WILL SUBSIDE BELOW ADVISORY THRESHOLDS THIS AFTERNOON EAST OF
APALACHICOLA...BUT THIS WILL NOT OCCUR FOR THE PANHANDLE WATERS
UNTIL LATE TONIGHT. CHANCES FOR THUNDERSTORMS WILL INCREASE FROM
THIS AFTERNOON INTO TONIGHT ACROSS WESTERN PORTIONS OF THE
FORECAST AREA. A STRONG TO SEVERE STORM CANNOT BE RULED OUT OVER
SOUTHEAST ALABAMA WHICH THE STORM PREDICTION CENTER HAS OUTLOOKED
FOR A SLIGHT RISK FOR SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AS A COLD FRONT SETTLES INTO THE FORECAST AREA ON MONDAY AND THEN
RETREATS ON TUESDAY...ENOUGH INSTABILITY MAY MOVE INLAND TO TAP
INTO STRENGTHENING WIND FIELDS AND CREATE A MARGINAL THREAT FOR
SEVERE STORMS. THE PRIMARY THREAT AREA WILL BE COASTAL FLORIDA ON
MONDAY AND ALL OF THE FLORIDA PANHANDLE AND BIG BEND ON TUESDAY.
THE RISK AREA COULD EXPAND INLAND DEPENDING ON THE STRENGTH AND
TRACK OF LOW PRESSURE AS IT CROSSES THE GULF STATES DURING THIS
PERIOD. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM
MONDAY INTO EARLY WEDNESDAY. STORM TOTAL RAINFALL OF 3 TO 4 INCHES
IS FORECAST ACROSS NORTHERN PORTIONS OF THE FORECAST AREA WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. THESE TOTALS COULD LEAD TO
LOCALIZED FLOODING AND EVEN POTENTIAL RIVERINE FLOODING LATER IN
THE WEEK. FINALLY...ANOTHER PERIOD OF ADVISORY LEVEL WINDS AND
SEAS IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY AS THE LOW PASSES
NORTH OF THE MARINE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...THERE IS A
SMALL SEVERE WEATHER THREAT LATE IN THE DAY AND INTO THE NIGHT.
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WATCHES OR WARNINGS ARE
ISSUED FOR THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
February 10, 7:30 PM CST to 7:45 PM CST
Where
Coffee County, Jack to Mixson Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.540, -86.070

Several trees were blown down across the northern half of the county. Monetary damage was estimated.

Thunderstorm Wind, Dale

When
February 10, 8:10 PM CST
Where
Dale County, Hanchey Field
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
31.340, -85.650

Thunderstorm Wind, Dale

When
February 10, 8:10 PM CST to 8:30 PM CST
Where
Dale County, Ozark to Midland City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.440, -85.640

Several trees and power lines were blown down across the county. Monetary damage was estimated.

Thunderstorm Wind, Henry

When
February 10, 8:20 PM CST to 8:40 PM CST
Where
Henry County, 6 mi NW of Abbeville to Shorterville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.621, -85.322

Trees and power lines were blown down across the county. Monetary damage was estimated.

Thunderstorm Wind, Geneva

When
February 11, 12:15 AM CST to 12:25 AM CST
Where
Geneva County, Geneva to Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.030, -85.870

Scattered trees were blown down across the county. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423637, 423636, 423638, 423640, 423639.